Docs warned on Tarceva risks

In the latest of a series of new drug-safety warnings, the FDA has spotlighted the risk of intense side effects from the Roche/Genentech cancer therapy Tarceva. According to the agency, the drug has been linked with holes in the intestine or stomach and with a blistering skin reaction known as Stevens-Johnson syndrome. Both types of adverse reactions have proven fatal in some cases.

The drug's new labeling alerts doctors to these possibilities and advises physicians to discontinue the treatment if symptoms develop. The new label also points out the fact that some patients developed eye ulcers while taking Tarceva.

Genentech and OSI Pharmaceuticals, which developed Tarceva, notified doctors about the possible side effects last month. Their letter didn't specify how many patients experienced side effects. Nor did it say how many had died. 

OSI spokeswoman Kathy Galante told Reuters that the number of patients wth serious skin conditions was "in the low single-digit range" out of more than 350,000 patients who have been treated with Tarceva. She said she didn't expect the warnings to eat into sales, which amounted to $1 billion globally last year.

- read the Reuters story

Suggested Articles

Compared with the FDA "boxed warning," the EMA version puts a smaller restriction on the higher dose but broadens the cautionary language.

Shionogi's newest antibiotic Fetroja has now earned the FDA's approval, but will a mortality-rate warning scuttle the drug's chances?

Novartis' Sandoz doubled down in Japan as Lupin retreated. Dr. Reddy's posted a loss tied to its Zantac recall. Aslan's varlitinib failed again.